• Previous Article
    Pricing and replenishment strategy for a multi-market deteriorating product with time-varying and price-sensitive demand
  • JIMO Home
  • This Issue
  • Next Article
    Augmented Lagrange primal-dual approach for generalized fractional programming problems
October  2013, 9(4): 743-768. doi: 10.3934/jimo.2013.9.743

Optimal investment-consumption problem with constraint

1. 

School of Insurance, Central University Of Finance and Economics, Beijing 100081

2. 

Department of Applied Mathematics, The Hong Kong Polytechnic University, Hung Hom, Kowloon, Hong Kong

3. 

Department of Mathematics and Statistics, Curtin University, Perth, W.A. 6845

Received  September 2012 Revised  April 2013 Published  August 2013

In this paper, we consider an optimal investment-consumption problem subject to a closed convex constraint. In the problem, a constraint is imposed on both the investment and the consumption strategy, rather than just on the investment. The existence of solution is established by using the Martingale technique and convex duality. In addition to investment, our technique embeds also the consumption into a family of fictitious markets. However, with the addition of consumption, it leads to nonreflexive dual spaces. This difficulty is overcome by employing the so-called technique of ``relaxation-projection" to establish the existence of solution to the problem. Furthermore, if the solution to the dual problem is obtained, then the solution to the primal problem can be found by using the characterization of the solution. An illustrative example is given with a dynamic risk constraint to demonstrate the method.
Citation: Jingzhen Liu, Ka-Fai Cedric Yiu, Kok Lay Teo. Optimal investment-consumption problem with constraint. Journal of Industrial & Management Optimization, 2013, 9 (4) : 743-768. doi: 10.3934/jimo.2013.9.743
References:
[1]

D. Applebeaum, "Levy Processes and Stochastic Calculus,", $2^{nd}$ edition, (2009). doi: 10.1017/CBO9780511809781. Google Scholar

[2]

J. M. Bismut, Conjugate convex functions in optimal stochastic control,, Math. Anal. Appl., 44 (1974), 384. doi: 10.1016/0022-247X(73)90066-8. Google Scholar

[3]

S. M. Chen, Z. F. Li and K. M. Li, Optimal investment-einsurance policy for an insurance company with VaR constraint,, Insurance: Mathematics and Economics, 47 (2010), 144. doi: 10.1016/j.insmatheco.2010.06.002. Google Scholar

[4]

J. C. Cox and C. F. Huang, Optimal consumption and portfolio policies when asset prices follow a diffusion process,, J. Econom. Theory., 49 (1989), 33. doi: 10.1016/0022-0531(89)90067-7. Google Scholar

[5]

J. C. Cox and C. F. Huang, A variational problem arising in financial economics,, J. Math. Econom., 20 (1991), 465. doi: 10.1016/0304-4068(91)90004-D. Google Scholar

[6]

D. Cuoco, Optimal consumption and equilibrium prices with portfolio constraints and stochastic income,, J. Econom. Theory., 72 (1997), 33. doi: 10.1006/jeth.1996.2207. Google Scholar

[7]

J. Cvitanic and I. Karatzas, Convex duality in constrained portfolio optimization,, Ann. Appl. Probab., 2 (1992), 767. doi: 10.1214/aoap/1177005576. Google Scholar

[8]

J. M. Harrison and D. Kreps, Martingales and arbitrage in multiperiod security markets,, J. Econom. Theory., 20 (1979), 381. doi: 10.1016/0022-0531(79)90043-7. Google Scholar

[9]

J. M. Harrison and S. R. Pliska, Martingales and stochastic integrals in the theory of continuous trading,, Stochastic Process. Appl., 11 (1981), 215. doi: 10.1016/0304-4149(81)90026-0. Google Scholar

[10]

H. He and N. D. Pearson, Consumption and portfolio policies with incomplete markets and short-sale constraints: The finite-dimensional case,, Mathematical Finance, 1 (1991), 1. doi: 10.1016/0022-0531(91)90123-L. Google Scholar

[11]

H. He and N. D. Pearson, Consumption and portfolio policies with incomplete markets and short-sale constraints: The infinite-dimensional case,, J. Econom. Theory., 54 (1991), 259. doi: 10.1016/0022-0531(91)90123-L. Google Scholar

[12]

I. Karatzas, J. P. Lehoczky and S. E. Shreve, Optimal portfolio and consumption decisions for a small investor on a finite horizon,, SIAM J. Control Optim., 25 (1987), 1557. doi: 10.1137/0325086. Google Scholar

[13]

I. Karatzas, J. P. Lehoczky, S. E. Shreve and G. L. Xu, Martingale and duality methods for utility maximization in incomplete markets,, Mathematical Finance, 15 (1991), 203. doi: 10.1137/0329039. Google Scholar

[14]

D. Kramkov and W. Schachermayer, The asymptotic elasticity of utility functions and optimal investment in incomplete markets,, Ann. Appl. Probab., 9 (1999), 904. doi: 10.1214/aoap/1029962818. Google Scholar

[15]

V. L. Levin, Extreme problems with convex functionals that are lower-semicontinuous with respect to convergence in measure,, Soviet math. Dokl., 16 (1976), 1384. Google Scholar

[16]

J. Z. Liu, K. F. C. Yiu and K. L. Teo, Optimal portfolios with stress analysis and the effect of a CVaR constraint,, Pac. J. Optim., 7 (2011), 83. Google Scholar

[17]

J. Z. Liu, L. H. Bai and K. F. C. Yiu, Optimal investment with a value-at-risk constraint,, Journal of Industrial and Management Optimization, 8 (2012), 531. doi: 10.3934/jimo.2012.8.531. Google Scholar

[18]

R. C. Merton, Lifetime portfolio selection under uncertainty: The continuous-time case,, The Review of Economics and Statistics, 51 (1969), 247. doi: 10.2307/1926560. Google Scholar

[19]

R. C. Merton, Optimal consumption and portfolio rules in a continuous-time model,, J. Econom. Theory., 3 (1971), 373. doi: 10.1016/0022-0531(71)90038-X. Google Scholar

[20]

T. A. Pirvu, Portfolio optimization under the Value-at-Risk constraint,, Quantitative Finance, 7 (2007), 125. doi: 10.1080/14697680701213868. Google Scholar

[21]

S. R. Pliska, A stochastic calculus model of continuous trading: Optimal portfolio,, Math. Oper. Res., 11 (1986), 371. doi: 10.1287/moor.11.2.371. Google Scholar

[22]

S. A. Ross, The arbitrage theory of capital asset pricing,, J. Econom. Theory., 13 (1976), 341. doi: 10.1016/0022-0531(76)90046-6. Google Scholar

[23]

K. F. C. Yiu, Optimal portfolio under a value-at-risk constraint,, Journal of Economic Dynamics and Control, 28 (2004), 1317. doi: 10.1016/S0165-1889(03)00116-7. Google Scholar

[24]

K. F. C. Yiu, J. Z. Liu, T. K. Siu and W. C. Ching, Optimal portfolios with regime-switching and value-at-risk constraint,, Automatica, 46 (2010), 1979. doi: 10.1016/j.automatica.2010.02.027. Google Scholar

show all references

References:
[1]

D. Applebeaum, "Levy Processes and Stochastic Calculus,", $2^{nd}$ edition, (2009). doi: 10.1017/CBO9780511809781. Google Scholar

[2]

J. M. Bismut, Conjugate convex functions in optimal stochastic control,, Math. Anal. Appl., 44 (1974), 384. doi: 10.1016/0022-247X(73)90066-8. Google Scholar

[3]

S. M. Chen, Z. F. Li and K. M. Li, Optimal investment-einsurance policy for an insurance company with VaR constraint,, Insurance: Mathematics and Economics, 47 (2010), 144. doi: 10.1016/j.insmatheco.2010.06.002. Google Scholar

[4]

J. C. Cox and C. F. Huang, Optimal consumption and portfolio policies when asset prices follow a diffusion process,, J. Econom. Theory., 49 (1989), 33. doi: 10.1016/0022-0531(89)90067-7. Google Scholar

[5]

J. C. Cox and C. F. Huang, A variational problem arising in financial economics,, J. Math. Econom., 20 (1991), 465. doi: 10.1016/0304-4068(91)90004-D. Google Scholar

[6]

D. Cuoco, Optimal consumption and equilibrium prices with portfolio constraints and stochastic income,, J. Econom. Theory., 72 (1997), 33. doi: 10.1006/jeth.1996.2207. Google Scholar

[7]

J. Cvitanic and I. Karatzas, Convex duality in constrained portfolio optimization,, Ann. Appl. Probab., 2 (1992), 767. doi: 10.1214/aoap/1177005576. Google Scholar

[8]

J. M. Harrison and D. Kreps, Martingales and arbitrage in multiperiod security markets,, J. Econom. Theory., 20 (1979), 381. doi: 10.1016/0022-0531(79)90043-7. Google Scholar

[9]

J. M. Harrison and S. R. Pliska, Martingales and stochastic integrals in the theory of continuous trading,, Stochastic Process. Appl., 11 (1981), 215. doi: 10.1016/0304-4149(81)90026-0. Google Scholar

[10]

H. He and N. D. Pearson, Consumption and portfolio policies with incomplete markets and short-sale constraints: The finite-dimensional case,, Mathematical Finance, 1 (1991), 1. doi: 10.1016/0022-0531(91)90123-L. Google Scholar

[11]

H. He and N. D. Pearson, Consumption and portfolio policies with incomplete markets and short-sale constraints: The infinite-dimensional case,, J. Econom. Theory., 54 (1991), 259. doi: 10.1016/0022-0531(91)90123-L. Google Scholar

[12]

I. Karatzas, J. P. Lehoczky and S. E. Shreve, Optimal portfolio and consumption decisions for a small investor on a finite horizon,, SIAM J. Control Optim., 25 (1987), 1557. doi: 10.1137/0325086. Google Scholar

[13]

I. Karatzas, J. P. Lehoczky, S. E. Shreve and G. L. Xu, Martingale and duality methods for utility maximization in incomplete markets,, Mathematical Finance, 15 (1991), 203. doi: 10.1137/0329039. Google Scholar

[14]

D. Kramkov and W. Schachermayer, The asymptotic elasticity of utility functions and optimal investment in incomplete markets,, Ann. Appl. Probab., 9 (1999), 904. doi: 10.1214/aoap/1029962818. Google Scholar

[15]

V. L. Levin, Extreme problems with convex functionals that are lower-semicontinuous with respect to convergence in measure,, Soviet math. Dokl., 16 (1976), 1384. Google Scholar

[16]

J. Z. Liu, K. F. C. Yiu and K. L. Teo, Optimal portfolios with stress analysis and the effect of a CVaR constraint,, Pac. J. Optim., 7 (2011), 83. Google Scholar

[17]

J. Z. Liu, L. H. Bai and K. F. C. Yiu, Optimal investment with a value-at-risk constraint,, Journal of Industrial and Management Optimization, 8 (2012), 531. doi: 10.3934/jimo.2012.8.531. Google Scholar

[18]

R. C. Merton, Lifetime portfolio selection under uncertainty: The continuous-time case,, The Review of Economics and Statistics, 51 (1969), 247. doi: 10.2307/1926560. Google Scholar

[19]

R. C. Merton, Optimal consumption and portfolio rules in a continuous-time model,, J. Econom. Theory., 3 (1971), 373. doi: 10.1016/0022-0531(71)90038-X. Google Scholar

[20]

T. A. Pirvu, Portfolio optimization under the Value-at-Risk constraint,, Quantitative Finance, 7 (2007), 125. doi: 10.1080/14697680701213868. Google Scholar

[21]

S. R. Pliska, A stochastic calculus model of continuous trading: Optimal portfolio,, Math. Oper. Res., 11 (1986), 371. doi: 10.1287/moor.11.2.371. Google Scholar

[22]

S. A. Ross, The arbitrage theory of capital asset pricing,, J. Econom. Theory., 13 (1976), 341. doi: 10.1016/0022-0531(76)90046-6. Google Scholar

[23]

K. F. C. Yiu, Optimal portfolio under a value-at-risk constraint,, Journal of Economic Dynamics and Control, 28 (2004), 1317. doi: 10.1016/S0165-1889(03)00116-7. Google Scholar

[24]

K. F. C. Yiu, J. Z. Liu, T. K. Siu and W. C. Ching, Optimal portfolios with regime-switching and value-at-risk constraint,, Automatica, 46 (2010), 1979. doi: 10.1016/j.automatica.2010.02.027. Google Scholar

[1]

Zuo Quan Xu, Fahuai Yi. An optimal consumption-investment model with constraint on consumption. Mathematical Control & Related Fields, 2016, 6 (3) : 517-534. doi: 10.3934/mcrf.2016014

[2]

Jingzhen Liu, Lihua Bai, Ka-Fai Cedric Yiu. Optimal investment with a value-at-risk constraint. Journal of Industrial & Management Optimization, 2012, 8 (3) : 531-547. doi: 10.3934/jimo.2012.8.531

[3]

Yong Ma, Shiping Shan, Weidong Xu. Optimal investment and consumption in the market with jump risk and capital gains tax. Journal of Industrial & Management Optimization, 2019, 15 (4) : 1937-1953. doi: 10.3934/jimo.2018130

[4]

Ming Yan, Hongtao Yang, Lei Zhang, Shuhua Zhang. Optimal investment-reinsurance policy with regime switching and value-at-risk constraint. Journal of Industrial & Management Optimization, 2017, 13 (5) : 1-17. doi: 10.3934/jimo.2019050

[5]

Lei Sun, Lihong Zhang. Optimal consumption and investment under irrational beliefs. Journal of Industrial & Management Optimization, 2011, 7 (1) : 139-156. doi: 10.3934/jimo.2011.7.139

[6]

Hassen Aydi, Ayman Kachmar. Magnetic vortices for a Ginzburg-Landau type energy with discontinuous constraint. II. Communications on Pure & Applied Analysis, 2009, 8 (3) : 977-998. doi: 10.3934/cpaa.2009.8.977

[7]

Min Dai, Zhou Yang. A note on finite horizon optimal investment and consumption with transaction costs. Discrete & Continuous Dynamical Systems - B, 2016, 21 (5) : 1445-1454. doi: 10.3934/dcdsb.2016005

[8]

Jiaqin Wei, Danping Li, Yan Zeng. Robust optimal consumption-investment strategy with non-exponential discounting. Journal of Industrial & Management Optimization, 2017, 13 (5) : 1-24. doi: 10.3934/jimo.2018147

[9]

Chao Deng, Haixiang Yao, Yan Chen. Optimal investment and risk control problems with delay for an insurer in defaultable market. Journal of Industrial & Management Optimization, 2017, 13 (5) : 1-17. doi: 10.3934/jimo.2019070

[10]

Ka Chun Cheung, Hailiang Yang. Optimal investment-consumption strategy in a discrete-time model with regime switching. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 315-332. doi: 10.3934/dcdsb.2007.8.315

[11]

Qian Zhao, Rongming Wang, Jiaqin Wei. Time-inconsistent consumption-investment problem for a member in a defined contribution pension plan. Journal of Industrial & Management Optimization, 2016, 12 (4) : 1557-1585. doi: 10.3934/jimo.2016.12.1557

[12]

Jiapeng Liu, Ruihua Liu, Dan Ren. Investment and consumption in regime-switching models with proportional transaction costs and log utility. Mathematical Control & Related Fields, 2017, 7 (3) : 465-491. doi: 10.3934/mcrf.2017017

[13]

K. F. Cedric Yiu, S. Y. Wang, K. L. Mak. Optimal portfolios under a value-at-risk constraint with applications to inventory control in supply chains. Journal of Industrial & Management Optimization, 2008, 4 (1) : 81-94. doi: 10.3934/jimo.2008.4.81

[14]

Vladimir Korotkov, Vladimir Emelichev, Yury Nikulin. Multicriteria investment problem with Savage's risk criteria: Theoretical aspects of stability and case study. Journal of Industrial & Management Optimization, 2017, 13 (5) : 1-14. doi: 10.3934/jimo.2019003

[15]

Jiangyan Peng, Dingcheng Wang. Asymptotics for ruin probabilities of a non-standard renewal risk model with dependence structures and exponential Lévy process investment returns. Journal of Industrial & Management Optimization, 2017, 13 (1) : 155-185. doi: 10.3934/jimo.2016010

[16]

Rongfei Liu, Dingcheng Wang, Jiangyan Peng. Infinite-time ruin probability of a renewal risk model with exponential Levy process investment and dependent claims and inter-arrival times. Journal of Industrial & Management Optimization, 2017, 13 (2) : 995-1007. doi: 10.3934/jimo.2016058

[17]

Nathan Glatt-Holtz, Roger Temam, Chuntian Wang. Martingale and pathwise solutions to the stochastic Zakharov-Kuznetsov equation with multiplicative noise. Discrete & Continuous Dynamical Systems - B, 2014, 19 (4) : 1047-1085. doi: 10.3934/dcdsb.2014.19.1047

[18]

Regina S. Burachik, Xiaoqi Yang. Asymptotic strong duality. Numerical Algebra, Control & Optimization, 2011, 1 (3) : 539-548. doi: 10.3934/naco.2011.1.539

[19]

Shiri Artstein-Avidan and Vitali Milman. A characterization of the concept of duality. Electronic Research Announcements, 2007, 14: 42-59. doi: 10.3934/era.2007.14.42

[20]

Qinghong Zhang, Gang Chen, Ting Zhang. Duality formulations in semidefinite programming. Journal of Industrial & Management Optimization, 2010, 6 (4) : 881-893. doi: 10.3934/jimo.2010.6.881

2018 Impact Factor: 1.025

Metrics

  • PDF downloads (10)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]